Trauma and substance abuse: Deadly consequences of intravenous percocet tablets

Joseph M Galante, Salman Ahmad, Elizabeth A. Albers, Matthew J. Sena

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Background: The prevalence of drug or alcohol addiction among trauma patients approaches 40%, yet many require narcotics during admission for adequate pain control. Provider awareness is the most reasonable option to avoid the devastating consequence of narcotic tablet injection. Objective: To illustrate the misuse of oral narcotics and to heighten provider awareness of a potential cause for acute respiratory failure in recently discharged patients. Case Report: A 20-year-old man was admitted to the hospital after an assault to the head and face. He was discharged from the hospital with 30 oral Percocet® (Endo Pharmaceuticals, Newark, DE) tablets after 24 h of observation. The day after discharge, emergency medical services were called to his residence for a decreased level of consciousness. During transport to the Emergency Department, he went into cardiac arrest with pulseless electrical activity. He could not be resuscitated. Postmortem biochemical and anatomical evidence suggested that the patient had attempted to inject crushed Percocet® tablets, which resulted in acute foreign body pulmonary microembolism and death. Conclusion: Patients with a history of substance abuse may be inclined to crush and inject oral narcotics. Narcotic injection should be considered in recently discharged patients who present with pulmonary failure. Patients with suspected narcotic addiction should be counseled before discharge on the risks of misusing oral medications in this fashion.

Original languageEnglish (US)
JournalJournal of Emergency Medicine
Volume43
Issue number3
DOIs
StatePublished - Sep 2012

Fingerprint

Narcotics
Tablets
Substance-Related Disorders
Wounds and Injuries
Opioid-Related Disorders
Lung
Injections
Emergency Medical Services
Foreign Bodies
Heart Arrest
Consciousness
Respiratory Insufficiency
Alcoholism
oxycodone-acetaminophen
Hospital Emergency Service
Head
Observation
Pain
Pharmaceutical Preparations

Keywords

  • acute pulmonary failure
  • narcotic injection
  • narcotic overdose
  • pulmonary embolism
  • tablet injection

ASJC Scopus subject areas

  • Emergency Medicine

Cite this

Trauma and substance abuse : Deadly consequences of intravenous percocet tablets. / Galante, Joseph M; Ahmad, Salman; Albers, Elizabeth A.; Sena, Matthew J.

In: Journal of Emergency Medicine, Vol. 43, No. 3, 09.2012.

Research output: Contribution to journalArticle

Galante, Joseph M ; Ahmad, Salman ; Albers, Elizabeth A. ; Sena, Matthew J. / Trauma and substance abuse : Deadly consequences of intravenous percocet tablets. In: Journal of Emergency Medicine. 2012 ; Vol. 43, No. 3.
@article{d806f3c534b748cf97c85a85de03f75b,
title = "Trauma and substance abuse: Deadly consequences of intravenous percocet tablets",
abstract = "Background: The prevalence of drug or alcohol addiction among trauma patients approaches 40{\%}, yet many require narcotics during admission for adequate pain control. Provider awareness is the most reasonable option to avoid the devastating consequence of narcotic tablet injection. Objective: To illustrate the misuse of oral narcotics and to heighten provider awareness of a potential cause for acute respiratory failure in recently discharged patients. Case Report: A 20-year-old man was admitted to the hospital after an assault to the head and face. He was discharged from the hospital with 30 oral Percocet{\circledR} (Endo Pharmaceuticals, Newark, DE) tablets after 24 h of observation. The day after discharge, emergency medical services were called to his residence for a decreased level of consciousness. During transport to the Emergency Department, he went into cardiac arrest with pulseless electrical activity. He could not be resuscitated. Postmortem biochemical and anatomical evidence suggested that the patient had attempted to inject crushed Percocet{\circledR} tablets, which resulted in acute foreign body pulmonary microembolism and death. Conclusion: Patients with a history of substance abuse may be inclined to crush and inject oral narcotics. Narcotic injection should be considered in recently discharged patients who present with pulmonary failure. Patients with suspected narcotic addiction should be counseled before discharge on the risks of misusing oral medications in this fashion.",
keywords = "acute pulmonary failure, narcotic injection, narcotic overdose, pulmonary embolism, tablet injection",
author = "Galante, {Joseph M} and Salman Ahmad and Albers, {Elizabeth A.} and Sena, {Matthew J.}",
year = "2012",
month = "9",
doi = "10.1016/j.jemermed.2009.11.004",
language = "English (US)",
volume = "43",
journal = "Journal of Emergency Medicine",
issn = "0736-4679",
publisher = "Elsevier USA",
number = "3",

}

TY - JOUR

T1 - Trauma and substance abuse

T2 - Deadly consequences of intravenous percocet tablets

AU - Galante, Joseph M

AU - Ahmad, Salman

AU - Albers, Elizabeth A.

AU - Sena, Matthew J.

PY - 2012/9

Y1 - 2012/9

N2 - Background: The prevalence of drug or alcohol addiction among trauma patients approaches 40%, yet many require narcotics during admission for adequate pain control. Provider awareness is the most reasonable option to avoid the devastating consequence of narcotic tablet injection. Objective: To illustrate the misuse of oral narcotics and to heighten provider awareness of a potential cause for acute respiratory failure in recently discharged patients. Case Report: A 20-year-old man was admitted to the hospital after an assault to the head and face. He was discharged from the hospital with 30 oral Percocet® (Endo Pharmaceuticals, Newark, DE) tablets after 24 h of observation. The day after discharge, emergency medical services were called to his residence for a decreased level of consciousness. During transport to the Emergency Department, he went into cardiac arrest with pulseless electrical activity. He could not be resuscitated. Postmortem biochemical and anatomical evidence suggested that the patient had attempted to inject crushed Percocet® tablets, which resulted in acute foreign body pulmonary microembolism and death. Conclusion: Patients with a history of substance abuse may be inclined to crush and inject oral narcotics. Narcotic injection should be considered in recently discharged patients who present with pulmonary failure. Patients with suspected narcotic addiction should be counseled before discharge on the risks of misusing oral medications in this fashion.

AB - Background: The prevalence of drug or alcohol addiction among trauma patients approaches 40%, yet many require narcotics during admission for adequate pain control. Provider awareness is the most reasonable option to avoid the devastating consequence of narcotic tablet injection. Objective: To illustrate the misuse of oral narcotics and to heighten provider awareness of a potential cause for acute respiratory failure in recently discharged patients. Case Report: A 20-year-old man was admitted to the hospital after an assault to the head and face. He was discharged from the hospital with 30 oral Percocet® (Endo Pharmaceuticals, Newark, DE) tablets after 24 h of observation. The day after discharge, emergency medical services were called to his residence for a decreased level of consciousness. During transport to the Emergency Department, he went into cardiac arrest with pulseless electrical activity. He could not be resuscitated. Postmortem biochemical and anatomical evidence suggested that the patient had attempted to inject crushed Percocet® tablets, which resulted in acute foreign body pulmonary microembolism and death. Conclusion: Patients with a history of substance abuse may be inclined to crush and inject oral narcotics. Narcotic injection should be considered in recently discharged patients who present with pulmonary failure. Patients with suspected narcotic addiction should be counseled before discharge on the risks of misusing oral medications in this fashion.

KW - acute pulmonary failure

KW - narcotic injection

KW - narcotic overdose

KW - pulmonary embolism

KW - tablet injection

UR - http://www.scopus.com/inward/record.url?scp=84866126548&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84866126548&partnerID=8YFLogxK

U2 - 10.1016/j.jemermed.2009.11.004

DO - 10.1016/j.jemermed.2009.11.004

M3 - Article

C2 - 20079996

AN - SCOPUS:84866126548

VL - 43

JO - Journal of Emergency Medicine

JF - Journal of Emergency Medicine

SN - 0736-4679

IS - 3

ER -